Alert archive / Virginia / Wind Advisories in 2025

Wind Advisory 1, NWS Blacksburg, VA

January 3, 20254 counties in West Virginia; 27 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this wind advisory at Jan 3, 2025, 1:40 AM EST for 4 counties in West Virginia; 27 counties in Virginia; 5 counties in North Carolina. It took effect at Jan 3, 2025, 4:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2025, 1:40 AM EST (06:40 UTC)
In effect from
Jan 3, 2025, 4:00 PM EST
Expired
Jan 4, 2025, 7:00 AM EST
In force
15 hr
Issued by
NWS Blacksburg, VA
All 36 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WWUS71 KRNK 030640
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
140 AM EST Fri Jan 3 2025

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
031900-
/O.NEW.KRNK.WI.Y.0001.250103T2100Z-250104T1200Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Pearisburg, Amherst, Bluefield, Hinton,
Quinwood, Floyd, Salem, Roanoke, Covington, Clifton Forge,
Blacksburg, Hot Springs, Fincastle, Pulaski, Lewisburg, Buena
Vista, New Castle, Union, Radford, Sparta, Stuart, Tazewell,
Marion, Volney, White Sulphur Springs, Flat Top, Bedford,
Troutdale, Bland, Galax, Dobson, Wilkesboro, Lexington, Duo,
Wytheville, Alderson, West Jefferson, Rocky Mount, Rainelle, Hix,
Whitetop, Boone, and Independence
140 AM EST Fri Jan 3 2025

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST 
SATURDAY...

* WHAT...Northwest winds of 15 to 25 mph with gusts up to 40-50 mph 
  expected.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...From 4 PM this afternoon to 7 AM EST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

EB
4 follow-up statements
700 
WWUS71 KRNK 030721
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
221 AM EST Fri Jan 3 2025

WVZ508-031900-
/O.NEW.KRNK.CW.Y.0001.250104T0000Z-250105T1200Z/
/O.CON.KRNK.WI.Y.0001.250103T2100Z-250104T1200Z/
Western Greenbrier-
Including the cities of Duo, Quinwood, and Rainelle
221 AM EST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM 
EST SATURDAY...
...COLD WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM 
EST SUNDAY...

* WHAT...For the Wind Advisory, northwest winds 15 to 25 mph with 
  gusts up to 40 to 50 mph expected. For the Cold Weather Advisory, 
  very cold wind chills as low as 12 below zero expected.

* WHERE...Western Greenbrier County.

* WHEN...For the Wind Advisory, from 4 PM this afternoon to 7 AM EST 
  Saturday. For the Cold Weather Advisory, from 7 PM this evening to 
  7 AM EST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. The 
  cold wind chills as low as 10 below zero could result in 
  hypothermia if precautions are not taken. Frostbite and 
  hypothermia will occur if unprotected skin is exposed to these 
  temperatures. Wind chill values can lead to hypothermia with 
  prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
031900-
/O.CON.KRNK.WI.Y.0001.250103T2100Z-250104T1200Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Including the cities of Pearisburg, Amherst, Bluefield, Hinton,
Floyd, Salem, Roanoke, Covington, Clifton Forge, Blacksburg, Hot
Springs, Fincastle, Pulaski, Lewisburg, Buena Vista, New Castle,
Union, Radford, Sparta, Stuart, Tazewell, Marion, Volney, White
Sulphur Springs, Flat Top, Bedford, Troutdale, Bland, Galax,
Dobson, Wilkesboro, Lexington, Wytheville, Alderson, West
Jefferson, Rocky Mount, Hix, Whitetop, Boone, and Independence
221 AM EST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM 
EST SATURDAY...

* WHAT...Northwest winds of 15 to 25 mph with gusts up to 40-50 mph 
  expected.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...From 4 PM this afternoon to 7 AM EST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

EB
187 
WWUS71 KRNK 031840
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
140 PM EST Fri Jan 3 2025

WVZ508-040245-
/O.CON.KRNK.WI.Y.0001.250103T2100Z-250104T1200Z/
/O.CON.KRNK.CW.Y.0001.250104T0000Z-250105T1200Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
140 PM EST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 
7 AM EST SUNDAY...

* WHAT...For the Wind Advisory, northwest winds 15 to 25 mph with 
  gusts up to 50 mph expected. For the Cold Weather Advisory, very 
  cold wind chills as low as 14 below expected.

* WHERE...Western Greenbrier County.

* WHEN...For the Wind Advisory, until 7 AM EST Saturday. For the 
  Cold Weather Advisory, from 7 PM this evening to 7 AM EST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. The 
  cold wind chills as low as 15 below zero could result in 
  hypothermia if precautions are not taken. Frostbite and 
  hypothermia will occur if unprotected skin is exposed to these 
  temperatures. Wind chill values can lead to hypothermia with 
  prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
040245-
/O.CON.KRNK.WI.Y.0001.250103T2100Z-250104T1200Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Including the cities of Pearisburg, New Castle, Rocky Mount,
Bluefield, Covington, Sparta, Lexington, Galax, Salem, Buena
Vista, Dobson, West Jefferson, Bedford, Boone, Lewisburg, Volney,
Blacksburg, Stuart, White Sulphur Springs, Radford, Wytheville,
Amherst, Hix, Bland, Flat Top, Hinton, Pulaski, Union, Floyd,
Alderson, Hot Springs, Tazewell, Fincastle, Marion, Troutdale,
Clifton Forge, Independence, Roanoke, Whitetop, and Wilkesboro
140 PM EST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...Northwest winds 10 to 20 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

WP
247 
WWUS71 KRNK 040208
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
908 PM EST Fri Jan 3 2025

WVZ508-041015-
/O.CON.KRNK.CW.Y.0001.000000T0000Z-250105T1200Z/
/O.CON.KRNK.WI.Y.0001.000000T0000Z-250104T1200Z/
Western Greenbrier-
Including the cities of Rainelle, Quinwood, and Duo
908 PM EST Fri Jan 3 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...For the Wind Advisory, northwest winds 15 to 25 mph with 
  gusts up to 50 mph expected. For the Cold Weather Advisory, very 
  cold wind chills as low as 14 below expected.

* WHERE...Western Greenbrier County.

* WHEN...For the Cold Weather Advisory, until 7 AM EST Sunday. For 
  the Wind Advisory, until 7 AM EST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. The 
  cold wind chills as low as 10 below zero could result in 
  hypothermia if precautions are not taken. Frostbite and 
  hypothermia will occur if unprotected skin is exposed to these 
  temperatures. Wind chill values can lead to hypothermia with 
  prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
041015-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-250104T1200Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Including the cities of Stuart, Covington, White Sulphur Springs,
Independence, Lewisburg, Lexington, New Castle, Bluefield,
Marion, Volney, Blacksburg, Union, Buena Vista, Wytheville,
Bland, Troutdale, Rocky Mount, Whitetop, Pulaski, Sparta,
Tazewell, Hinton, Hot Springs, Radford, Clifton Forge, Amherst,
Salem, Fincastle, Hix, Boone, Floyd, Bedford, Roanoke,
Wilkesboro, West Jefferson, Pearisburg, Flat Top, Galax, Dobson,
and Alderson
908 PM EST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...Northwest winds 10 to 20 mph with gusts up to 45 mph.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

BMG
407 
WWUS71 KRNK 041216
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
716 AM EST Sat Jan 4 2025

WVZ508-042030-
/O.EXP.KRNK.WI.Y.0001.000000T0000Z-250104T1200Z/
/O.CON.KRNK.CW.Y.0001.000000T0000Z-250105T1200Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
716 AM EST Sat Jan 4 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Very cold wind chills as low as 14 below.

* WHERE...Western Greenbrier County.

* WHEN...Until 7 AM EST Sunday.

* IMPACTS...The cold wind chills as low as 15 below zero could 
  result in hypothermia if precautions are not taken. Frostbite and 
  hypothermia will occur if unprotected skin is exposed to these 
  temperatures. Wind chill values can lead to hypothermia with 
  prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
041330-
/O.EXP.KRNK.WI.Y.0001.000000T0000Z-250104T1200Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Including the cities of Hot Springs, White Sulphur Springs,
Blacksburg, Boone, Lewisburg, Marion, Tazewell, Covington,
Alderson, Roanoke, Clifton Forge, Stuart, Independence, Volney,
Pearisburg, Dobson, Salem, Buena Vista, Bluefield, Whitetop,
Pulaski, Fincastle, Flat Top, Union, Radford, Floyd, Wytheville,
Amherst, Galax, Bland, Bedford, Hix, Wilkesboro, Hinton, West
Jefferson, Troutdale, Lexington, New Castle, Sparta, and Rocky
Mount
716 AM EST Sat Jan 4 2025

...WIND ADVISORY HAS EXPIRED...

The threat has ended.

$$

SH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 3, 12:48 AM EST, 52 minutes earlier.

Area forecast discussion, Jan 3, 12:48 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1248 AM EST Fri Jan 3 2025

.SYNOPSIS...
A clipper system moves across Friday bringing snow showers to
the mountains. Low pressure tracks from the southern Plains into
the central Appalachians Sunday into Monday with wintry
weather.

&&

.NEAR TERM /THROUGH TODAY/...
As of 945 PM EST Thursday...

Key Messages:

1) Clipper to bring accumulating snow to the mountains Friday.

2) Turning blustery Friday afternoon.

Mainly clear skies before midnight to give way to increasing
cloud cover overnight per increasing moisture from Ohio Valley.
A clipper system is inbound, now entering the Ohio Valley, and
progged to move across WV and the northern Mid-Atlantic Friday.
Main crux of the dynamic lift is expected to pass north of the
CWA but still expecting some impacts with snow across our
mountains...favoring the WV highlands for the greatest
accumulations. Onset for snow for BLF/LWB is expected fore
daybreak Friday, effecting the morning commute.

Friday looks rather active in the mountains, with the clipper moving
across, and strong cold advection and decent lift with the shortwave
working across the southern/central Appalachians. Snow squall
parameters from some of the models suggest some low level CAPE in
the 50 to 120 J/kg across the central Appalachians which could bring
some bursts of heavier snow into our SE WV counties in the 15-21z
time frame. Based on latest trends, and colder/higher SLR will have
added more snow accumulation over the WV mountains such that western
Greenbrier will see at least 2", but overall range will be in the 2-
7" range. Cannot rule out 7-8". Therefore, have issued a winter
storm warning for western Greenbrier from late tonight-Fr night,
though heavier snow showers look to be late Friday morning into
Friday evening.

At the same time the winds will kick up leading to areas of blowing
snow. Further east and south, snow showers will be lower in
coverage, but enough to have 2-3 inches in Summers/Mercer so an
advisory has been posted here.

Otherwise, a dusting to an inch over the rest of the mountains down
to Boone, and potential for a dusting or quick inch as far east as
the I-81 corridor if the snow showers can maintain themselves this
far east. The track of the upper level shortwave/vort will make a
difference in where the best lift/enhanced snow showers will
be, and it looks like after 21z, it starts shifting northward.

Strongest low level jet starts to arrive by early evening, and may
reach wind advisory Friday night, but will wait until tonight to re-
evaluate this for the mountains.

Lows tonight will be in the 20s, then only rising to the lower to
mid 30s in the mountains Friday, with 40s east.

Confidence is above average on temperatures/winds, and
moderate/average on snow amounts and how far east precip makes it.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 1235 PM EST Thursday...

Key Messages:

1) Confidence is high for continuing light mountain upslope snow
showers Friday night into Saturday morning.

2) Blustery conditions likely Friday night into Saturday with
dangerously cold wind chills.

3) Wintry mix Sunday night will impact Monday morning's commute.

Trajectories from the Great Lake will keep moisture advecting into
the area and maintain upslope snow showers into Saturday morning. An
additional inch or so of snow is expected in western Greenbrier
Friday night into Saturday morning. Blowing snow is also a concern
as winds gusting to 40 MPH will quickly cover treated roadways.

Low temperatures Friday night will range in the teens across the
mountains to lower 20s in the foothills and piedmont. Couple the
cold temperatures with the wind, wind chills values will range from
5F below to 5 above zero in the mountains...higher elevations may be
as cold as -10F. Wind chills values east of the Blue Ridge will
range from 5F to 15F above zero Saturday morning.

Cold dry high pressure will begin to edge into the region Saturday
afternoon. Max temperatures Saturday remain very cold with highs in
the 20s west of the Blue Ridge to low to mid 30s east. High pressure
will center itself over the area Saturday night, allowing the winds
to relax. Wind chill values will not be as cold, but the lows
Saturday night will once again drop into the teens west of the Blue
Ridge to lower 20s east.

A surface low is expected to move from the Tennessee Valley to the
southern Ohio Valley Sunday. This low will push a warm front over
the area Sunday into Sunday night. As warm moist air tracks into our
cold dry atmosphere, evaporative cooling will help start and keep
precipitation as snow Sunday afternoon into the evening. Around
midnight, the upper level portion of this weather system enters the
Ohio Valley. This should push more warm air into the area, changing
snow to sleet and/or freezing rain, especially south of Highway 460.
This warm nose may move north of Highway 460 early Monday morning.
Either way you look at it, Monday morning's commute will be a
headache. First guess at snow/sleet accumulations are 2-5 inches
north of 460 and 1-2 inches south. Ice accretions from freezing rain
will be around a tenth of an inch (flat ice) areawide.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1255 PM EST Thursday...

Key Message:

- Blustery with colder than normal temperatures expected all week.

Low pressure will move off the east coast Monday, taking majority of
the winter weather with it. The exception will be across the
mountains, where upslope snow showers continues into Monday evening.
Additional snow accumulations will be around an inch or so for
western Greenbrier, little if any elsewhere.

A mostly dry forecast is set for the rest of the week, but it will
be very cold, especially during the morning commute when wind chills
could be near zero across the mountains and 5 to 15F above zero east
of the Blue Ridge. Temperatures through the week will run 10F to 20F
colder than normal.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1230 AM EST Friday...

Lingering MVFR CIGs at LWB this evening may linger for a few
hours; however, with a clipper system currently progressing east
across western Ohio and eastern Indiana tonight, more
restrictions will be on the way. This clipper system looks to
start MVFR restrictions at BLF by 15 UTC, but LWB may keep the
MVFR CIGS through the overnight period prior to lower CIGs
moving into the region during the mid morning hours. MVFR CIGS
will likely only impact higher terrain TAF sites to include BCB,
LWB, and BLF. Snow showers will also ongoing across BLF and LWB
from the 12 UTC timeframe through much of the remainder of the
TAF period. BCB may experience brief periods of SHSN; however,
it will likely not last long enough to have confidence to
include it a TAF line at this time. ROA, LYH, and DAN all look
to remain VFR through the period, with OVC conditions expected.

The main impact to all terminals, will be the re-introduction of
gusty westerly/northwesterly winds at all terminals, with 25-30
knot gusts forecast to start during the mid morning hours
Friday, and continuing through the end of the TAF period.

Confidence is moderate to high in the CIG forecast, and high in
the visibility and wind forecast.

EXTENDED AVIATION OUTLOOK...

A clipper system exits Friday evening but low level clouds and
snow showers will persist around BLF/LWB into the early
overnight, with sub-VFR cigs at times into Sat morning.

Winds will pick up even more Friday night with gusts 15 to 30kts
common, higher along/west of the Blue Ridge. Winds start to
subside somewhat by Saturday evening.

The next storm system will impact our region with a wintry mix
as early as 18z Sunday, and moreso Sunday night into Monday.
Expect poor flying conditions in this time frame from the VA/NC
north into the mid-Atlantic with high potential for icing.

Should see improving conditions Tuesday outside the mountains of
WV. Winds again could be rather gusty after this system heads
east Monday night-Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...Winter Weather Advisory from 7 AM this morning to 4 AM EST
     Saturday for WVZ042-043.
     Winter Storm Warning from 4 AM early this morning to 7 AM EST
     Saturday for WVZ508.

&&

SYNOPSIS...EB/WP
NEAR TERM...PM/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...EB/PM
Hazardous weather outlook, Jan 2, 2:32 PM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
232 PM EST Thu Jan 2 2025

WVZ508-031945-
Western Greenbrier-
232 PM EST Thu Jan 2 2025

...WINTER STORM WARNING IN EFFECT FROM 4 AM FRIDAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Excessive cold weather due to strong winds and wind chills are
possible late Friday into Saturday.

Another round of wintry precipitation is expected later Sunday into
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow amounts and any wind
damage.

NCZ003>006-019-020-VAZ043>047-058-059-031945-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
232 PM EST Thu Jan 2 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wintry weather is possible late Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-043-031945-
Mercer-Summers-
232 PM EST Thu Jan 2 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 4 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Excessive cold weather due to strong winds and wind chills are
possible late Friday into Saturday.

Another round of wintry precipitation is expected later Sunday into
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow amounts and any wind
damage.

NCZ002-VAZ013-014-016>019-022>024-032>035-031945-
Alleghany NC-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
232 PM EST Thu Jan 2 2025

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds could gust over 40 mph Friday night into
early Saturday mainly in the higher elevations.

Wintry weather is possible late Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-031945-
Ashe-Watauga-Tazewell-Smyth-Grayson-
232 PM EST Thu Jan 2 2025

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow is possible Friday, up to an inch in the higher
elevations. Excessive cold weather due to strong winds and wind
chills are possible late Friday into Saturday.

Another round of wintry precipitation is expected later Sunday into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for snow reports.

VAZ010>012-020-WVZ044-507-031945-
Bland-Giles-Wythe-Bath-Monroe-Eastern Greenbrier-
232 PM EST Thu Jan 2 2025

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow accumulations are expected Friday along with gusts over 35
mph at times Friday night. Excessive cold temperatures with wind
chills at or just below zero are possible Saturday morning.

Wintry weather is possible late Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for snow reports.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:21 AM ESTCold Weather AdvisoryRNKGreenbrier55 hr
Jan 3, 2:34 PM ESTWinter Storm WatchRNKGreenbrier, Mercer, Monroe, Summers24 hr
Jan 3, 2:27 PM ESTSnow Squall WarningRNKBland, Floyd, Franklin, Montgomery, Pulaski, Roanoke and 2 more48 min
Jan 3, 2:52 PM ESTSpecial Weather StatementRNKWythe23 min
Jan 3, 3:04 PM ESTSpecial Weather StatementRNKCity of Galax26 min
Jan 3, 3:19 PM ESTSpecial Weather StatementRNKSmyth, Wythe26 min
Jan 3, 3:44 PM ESTSpecial Weather StatementRNKCarroll, Grayson, City of Galax31 min
Jan 3, 3:46 PM ESTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford29 min
Jan 3, 3:48 PM ESTSpecial Weather StatementRNKAlleghany, Ashe27 min

Nearby

Wind Advisories in Virginia, 2025Wind Advisories in North Carolina, 2025Wind Advisories in West Virginia, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.